Letrozole

My oncologist started me on Letrozole. I have been on it for one month and thought things were going fairly well. Although there were two days where I had a severe headache and I had blurry vision. Then I started feeling nauseous in the mornings.

But, emotionally, the past two weeks have been horrible. I suffer from depression and I have medication which helps me. However, someone threw a heavy, black blanket on me and it was sucking me down. I have not felt this terrible in a long time. It was like I had the wind knocked out of me. I couldn’t breathe. I cried at the slightest thing and any comment my husband made had me in this black hole of despair where I could not stop crying. I was in anguish. I was in such pain that I just wanted to die. Unless one has gone through this emotional pain, you just can’t imagine how much it hurts.

Before the weekend, I messaged my oncologist and told her what was happening. I was told that the Letrozole shouldn’t be affecting the Venlafaxine I am on. It was suggested I go off the Letrozole and see how I am in two weeks. Like a trooper, I said I would keep taking the Letrozole and see how it was going.

Saturday started out kind of fine. But the day quickly deteriorated. By Sunday, I was a massive mess and I was playing hell on my poor husband. I told him he would end up hating me and that he should leave me. I just kept thinking, I need to talk to someone. So I picked up my phone and called my best friend. I was crying when I told her I needed to talk to her. Thank goodness for Elizabeth.

As I was sobbing, I told her what was happening and she said it certainly sounded like the Letrozole was really messing me up. She managed to calm me down and we even laughed at my craziness. I have stopped taking the Letrozole. Even though I know it will take a while for the drug to get out of my system, I feel better.

I did google Letrozole and found that there are many common side effects. One of the less common side effects are depression. Bingo! Exactly. Do I want to risk it and try taking the Letrozole in two weeks, just when I am starting to feel better? Would you blame me if I said, I am afraid to? The Anastrazole made me sick. I was stuck in my bed, sick. I don’t go to bed sick unless it is bad. The Letrozole made me despicably depressed. There are only four estrogen suppressing medications. Two more to go?

Onwards to A New Medication

Anastrozole did not treat me very well. I was taking it for about three weeks when it knocked me a one-two punch that left me quite sick.

I got up one morning and it was a struggle. I definitely felt like I had had one bad drinking night. Getting up and walking was not easy. I felt like the room was spinning, I was nauseous. My head felt huge. I had bad diarrhea. It was like a bad stomach flu and a bad drinking night.

I emailed my oncologist and she said to stop taking it. Then after a couple of weeks, if I was feeling better, I should start taking it again. Well, in between all of this, I had the visit with the gynecologist and I was not going to take anything again until I could see my oncologist.

The first thing my oncologist told me was since I had diseased lymph nodes, I must take an estrogen suppressing medication. She told me the statistics are that the medication suppresses reoccurrence by 50 percent. There are four different medications that I can try. We now know Anastrozole is out. I am now on Letrozole. I was told the side effects were similar but she is hoping my body will be good with this one. She also told me that there are creams and gels that I can be given to alleviate the dryness in the vagina. However, she said not many of her patients experience this problem.

I then asked about doing tests to make sure that all the cancer is gone. I have many friends and my children who are asking this question. She said that they have done a battery of studies on people who underwent many tests after treatment compared to those who didn’t. They determined that there was nothing to indicate running tests after cancer treatment was beneficial.

My oncologist then went on to tell me how she loved my hair coming in. I told her it had a mind of its own. She has extremely curly hair and told me there are hair products for curly hair. She uses one that she puts on while her hair is wet and then lets it air dry. Not only does my oncologist give great medical information but really important information on hair products. Cool!

Anastrazole

Going through this cancer journey can really do a number on a person. When it is breast cancer for a woman, what it does emotionally to a woman’s sense of sensuality, really hits hard.

First, you are diagnosed with breast cancer. Then a woman needs to make the decision to have a lumpectomy or a mastectomy. I can’t imagine having a mastectomy and going through the healing process. A lumpectomy still leaves a scar and I also have scars from the lymph node removal but the breast is still left with a permanent reminder.

As a woman goes through chemotherapy, there is the hair loss. Total hair loss over the entire body. Men love women with long hair. Hair has such power with women. Beautiful long tresses. Thick, full hair. Gone. Eyelashes, eyebrows, gone. All body hair gone. Then the next step is radiation that burns the skin. Everything is tender and sore after the chemotherapy but then to lie in a room where no one but you is there, listening to the machine zero in on the spots in your breast and armpit, leaves one feeling exposed and cold and alone and unfeminine.

Chemotherapy and radiation is done. There is weight gain which has made me feel terrible and I am now on a strict diet. The hair finally starts to grow back. Eyelashes were huge for me. The lashes are not all there yet but they are coming. The eyebrows have come back and the hair on my scalp is doing whatever it wants. I don’t want to put any creams into my hair to control it. Then it will look flat. And I don’t want to go with the spiked look.

My oncologist put me on Anastrazole, an estrogen suppressing medication. But after two weeks of feeling extremely headachy, dizzy, lightheaded, wanting to throw up and having bouts of diarrhea, my doctor agreed to let me get off and see how I do. Another requirement was for me to see a gynecologist to have my remaining ovary removed. I had a hysterectomy at the age of 40 due to complications.

I saw that gynecologist today. We went over my health history and then he talked to me about Anastrazole. He said it is a powerful hormone suppressing medication. He also said that it will dry up my vagina into a little knot and be painful. He said sex will be impossible. After I said, I had no idea, he said I need to talk to my oncologist about these estrogen suppressing drugs and get all the facts before I make the decision to continue or not. We also discussed having my ovary removed. We will go ahead with this.

I left the gynecologist and burst into tears as I was driving home. It feels like I am being punished. First this breast cancer where I am still struggling to feel feminine. Where I am struggling to think I might be attractive. Those are all very real feelings and it takes time to work through all of them. But now this. Urinating will cause pain. The vagina will be in pain and no sex. I didn’t know. I was relying on my oncologist to tell me. I want to be able to make an informed decision. Especially since it will be affecting such an enjoyable part of life. I will be calling for an appointment where I can get the statistics and find out what the percentages are. Right now, I feel like a truck has hit me. I don’t know if I will ever feel like a sensual woman again.

Anastrazole – My last Cancer Steps

I met with my oncologist who has now put me on Anastrazole which is an estrogen suppressing medication. I am supposed to take one pill a day for five years.

There are a number of side effects with this drug. So far, after two weeks of taking this drug, I am feeling fine. However, one of the side effects can be bone density loss. For someone who has osteoporosis, this is a concern for both my oncologist and myself. I could not remember the last time I have had a bone density scan done so my oncologist scheduled me for a scan. Currently, I am trying to set up an injection for Prolia for the osteoporosis.

Yesterday, I went for the scan. This was the easiest test I have had to go through. The technician scanned my back and then the pelvis area and then my left arm. She said that I have good, strong bones. Then she showed me where the points line up, that determines if I have osteopenia or osteoporosis. They have a green area for good, strong bones, a yellow area for osteopenia and a red area for osteoporosis.

My back, pelvis and arm bones all show up in the green area. I almost started to cry. The technician said the radiologist doctor had to examine the scans but I do not have osteopenia or osteoporosis. I tried to give the technician a hug and then bounced out of the examining room with the biggest smile on my face.

I felt free. Whatever I have been doing lately, changing my diet, exercising, the vitamins I am taking and  even through chemotherapy and radiation treatments or maybe just that I am so much in love with my new husband, has made my bones strong and healthy again. One more step towards being healthy.

Thank you God. Thank you Jesus. If you let yourself, Jesus will never let you walk alone, through whatever you are going through. The problem is, you have to have faith and trust and love. I can feel Jesus is just as happy with my news from yesterday.